Alert archive / North Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Raleigh, NC

August 6, 2022Chatham County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2022, 8:13 PM EDT for Chatham County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 8:13 PM EDT (00:13 UTC)
Expired
Aug 6, 2022, 8:45 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
40

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS82 KRAH 070013
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT Sat Aug 6 2022
 
NCZ039-040-075-076-070045-
Lee NC-Chatham NC-Randolph NC-Moore NC-
813 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of north central Moore,
southeastern Randolph, northwestern Lee and southwestern Chatham
Counties through 845 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Goldston, or 10 miles south of Siler City, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Goldston, Harpers Crossroads, Highfalls, Hasty, Glendon and Cumnock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 7922 3540 7949 3561 7966 3577 7929
TIME...MOT...LOC 0013Z 147DEG 9KT 3557 7946 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:20 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 6, 4:20 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
420 PM EDT Sat Aug 6 2022

.SYNOPSIS...
Persistent high pressure centered near Bermuda will extend into the
Southeast US through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Saturday...

Scattered showers and a few storms have developed in the far
northern and western Piedmont this afternoon, which also happens to
be where the highest MLCAPE of 1500-2000 J/kg is evident on SPC
mesoanalysis. Farther SE from the southern Piedmont into the
Triangle and northern Coastal Plain, low stratus stuck around
for much of the morning into midday, which helped keep the
environment more stable. Thus only have slight chance POPs there
for the rest of the afternoon into the evening. The sea breeze is
beginning to push into our Coastal Plain counties, which is where
there is another local maximum of ~1500 J/kg of MLCAPE. So this may
provide another focus for convective development across the
Sandhills and central/southern Coastal Plain, but the CAMS are not
overly impressed with this as the deepest moisture (PW values of
1.75-2") is to the west of there. Thus chances for showers and
storms this afternoon are highest over the northern and western
Piedmont, but coverage is still not expected to be widespread given
the lack of any large-scale forcing mechanism. There is also no
organized severe weather threat given the lack of shear, weak mid-
level lapse rates, and much lower DCAPE today. Still, an isolated
damaging wind gust can't be ruled out with the strongest storms.

Areas of low stratus and fog again are possible tonight with the
moist southerly low-level flow. However, given this has not really
materialized the last couple mornings, confidence in it occurring is
low. Low temperatures were largely a persistence forecast from
previous nights, generally lower-to-mid-70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 400 PM Saturday...

Tomorrow is largely a persistence forecast, as we will once again be
under the influence of a Piedmont trough and Bermuda high pressure
system at the surface, with any synoptic fronts or large-scale
forcing mechanisms staying well to our NW. Thus our precipitation
chances will continue to depend on diurnal heating mechanisms and
mesoscale boundaries. The best potential for afternoon convection
looks to once again be over the NW Piedmont where the deepest
moisture will be, and across the Sandhills and southern Coastal
Plain where convergence along the sea breeze could provide a focus
for a few showers and storms. Based on the latest CAMS, coverage
looks even less impressive than it does today, so only have low
chance POPs in the two favored regions with just slight in between.
Slight chance POPs linger into the evening in the NW Piedmont as the
sea breeze may collide with any lingering outflow boundaries from
earlier storms. Low-level thicknesses will be similar to today,
again supporting high temperatures in the upper-80s to lower-90s.
Lows Sunday night will again be in the lower-to-mid-70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...

The sub-tropical ridge will hold over the region Mon and Tue, with
broad and moist southerly flows across the Carolinas.  This will
result mostly unchanged daily conditions with a chance of morning
stratus, above normal temperatures and isolated to widely scattered
afternoon convective initiation mostly tied the higher terrain and
seabreeze, though at least a slight chance is warranted everywhere.
Highs will be in the lower 90s, peaking mostly likely Tue as the low
to mid-level flow becomes a bit more westerly ahead of a slowly
approaching cold front.  Lows will be in the lower 70s.

The aforementioned cold front will slowly sink south into the area
by Thursday, perhaps a tad slower than projected in previous model
runs, as the upper ridge weakens and a trough develops down the
eastern US. The presence of that approaching front with its moisture
pooling and lowering of heights aloft should results in more
scattered to numerous showers and storms Wednesday and moreso
Thursday based on the latest guidance.  Have lowered POPs a little
on Wednesday and focused higher probabilities toward Thursday. While
models have trended a little slower with the arrival of the front,
they have certainly trended more progressive with the southward push
of the front heading into next weekend with stronger energy diving
into the backside of the upper trough and shifting the positively
tilted trough axis south and east of our area.  This results in a
drier and potentially warmer trend after a brief late week cool down
with more influence of the upper ridge over the central US.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 745 AM Saturday...

Occasional MVFR ceilings may persist or redevelop through the late
morning through midday hours, as low level moisture is heated and
concentrated at the top of the developing well-mixed/boundary layer
in the several hours centered around 14-15Z. Otherwise, isolated to
widely scattered showers/storms are expected to focus along both an
outflow boundary that extended from near KPGV to KHFF to KCLT this
morning and also along a Piedmont trough forecast to develop near
INT/GSO this afternoon and linger through the evening. There will be
yet another chance of stratus and fog especially Sun morning, but
based on the lack of pre-dawn sub-VFR conditions in recent days in
this regime, confidence in any on Sun morning is below average.

Outlook: Areas of stratus and patchy fog will be possible throughout
cntl NC through early-mid next week. A brief period of MVFR ceilings
will also be possible as the associated moist layer is heated/lifted
during the late morning to midday hours each day. Weakly-forced, pop-
up showers/storms will remain possible mainly over the Piedmont each
afternoon-early evening, with increasing chances area-wide by Wed
or Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...BLS
AVIATION...MWS
Hazardous weather outlook, Aug 6, 6:37 AM EDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
637 AM EDT Sat Aug 6 2022

NCZ011-027-028-041>043-075>078-084>086-088-089-071045-
Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
637 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat index values around 100 degrees are forecast for this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot conditions, with afternoon heat index values around 100 degrees,
will continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>040-073-074-083-071045-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
637 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 6:42 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT Sat Aug 6 2022

NCZ073>075-083-084-086-062330-
Stanly NC-Anson NC-Richmond NC-Hoke NC-Montgomery NC-Moore NC-
642 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of Moore, northeastern
Anson, Montgomery, northern Richmond, southeastern Stanly and
northwestern Hoke Counties through 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Southern Pines to 8 miles northeast of
Wadesboro. Movement was north at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Southern Pines, Troy, Carthage, Pinehurst, Aberdeen, Biscoe,
Whispering Pines, Norwood, Pinebluff and Mount Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3552 7951 3552 7935 3550 7934 3548 7936
      3543 7933 3540 7929 3535 7927 3534 7925
      3516 7923 3495 8000 3531 8022
TIME...MOT...LOC 2241Z 165DEG 14KT 3523 7935 3504 7994

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 6, 6:54 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
654 PM EDT Sat Aug 6 2022

NCZ073-083-062330-
Stanly NC-Anson NC-
654 PM EDT Sat Aug 6 2022

...Strong thunderstorms will impact portions of western Anson and
south central Stanly Counties through 730 PM EDT...

At 654 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ansonville to near Sturdivants. Movement was
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wadesboro, Ansonville, Sturdivants, Polkton, Peachland and White
Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3518 8028 3522 8028 3524 8017 3497 8000
      3486 8032
TIME...MOT...LOC 2254Z 145DEG 8KT 3510 8009 3495 8031

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 6, 7:17 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
717 PM EDT Sat Aug 6 2022

NCZ075-077-086-088-062345-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
717 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of east central Moore,
southwestern Harnett, northwestern Cumberland and northeastern Hoke
Counties through 745 PM EDT...

At 717 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pope AFB, or near Fort Bragg, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Spring Lake, Vass and Pineview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3504 7918 3530 7931 3532 7921 3531 7918
      3533 7916 3536 7901 3512 7890
TIME...MOT...LOC 2317Z 145DEG 8KT 3517 7906

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 6, 7:27 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
727 PM EDT Sat Aug 6 2022

NCZ042-077-070000-
Johnston NC-Harnett NC-
727 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern Harnett
and southwestern Johnston Counties through 800 PM EDT...

At 727 PM EDT, Doppler radar was tracking a strong thunderstorm over
Benson, or 12 miles southwest of Smithfield, moving northwest at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dunn, Angier, Benson, Coats, Four Oaks, Coats Crossroads and Buies
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3545 7882 3552 7872 3552 7871 3565 7854
      3542 7841 3530 7859
TIME...MOT...LOC 2327Z 145DEG 8KT 3542 7854

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Aug 6, 7:47 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 PM EDT Sat Aug 6 2022

NCZ040-075-076-070015-
Lee NC-Chatham NC-Moore NC-
747 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of north central Moore,
northwestern Lee and southwestern Chatham Counties through 815 PM
EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 9 miles west of Sanford, moving northwest at 10 mph.

HAZARD...Winds 40 mph to 45 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sanford, Goldston, Cumnock, Harpers Crossroads, Glendon and Gum
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3564 7955 3574 7930 3548 7916 3536 7940
      3553 7956
TIME...MOT...LOC 2347Z 145DEG 8KT 3552 7935

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 6, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT Sat Aug 6 2022

NCZ039-040-075-076-070045-
Lee NC-Chatham NC-Randolph NC-Moore NC-
813 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of north central Moore,
southeastern Randolph, northwestern Lee and southwestern Chatham
Counties through 845 PM EDT...

At 813 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Goldston, or 10 miles south of Siler City, moving
northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goldston, Harpers Crossroads, Highfalls, Hasty, Glendon and Cumnock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3550 7922 3540 7949 3561 7966 3577 7929
TIME...MOT...LOC 0013Z 147DEG 9KT 3557 7946

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:46 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Randolph44 min
Aug 6, 10:23 PM EDTSpecial Weather StatementRAHCumberland, Harnett37 min
Aug 7, 4:29 PM EDTFlash Flood Warning Considerable damage threatRAHForsyth38 min
Aug 7, 4:39 PM EDTSpecial Weather StatementRAHForsyth66 min
Aug 7, 7:12 PM EDTSpecial Weather StatementRAHMontgomery63 min
Aug 7, 7:15 PM EDTAreal Flood AdvisoryRAHDurham, Wake64 min

Nearby

Special Weather Statements in North Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.